Articles and Topics
What should I do if I give my child the wrong medication?
Q: I gave my child double the dosage of Motrin for his age, because I confused it with another medicine. Do I need to be concerned? I was supposed to give 1 tsp., and I gave 2 tsps. He is 3 years old, and 29 pounds.
A: Helen, thanks for your question. Some time has passed since you asked the question, and I’m sure your child is okay now, but let’s talk about the safety of children’s medications.

First, in that panicked mument when you realise you gave your child the wrong dose or the wrong medication, call your local Poison Control centre to ask them what to do. Find the telephone number for Poison Control in the emergency services section of your phone book and keep it posted near your telephone. Be prepared to tell Poison Control the name of the medication, the dose you gave, the time you gave it, your child’s age and weight, and any medical conditions your child has or other medications your child is taking. They will tell you whether there is any danger and what to do. Keep Syrup of Ipecac safely stored in your medicine cabinet in case Poison Control tells you to make your child vomit up the medication.

Every medication has a “therapeutic dose” which is the recommended, effective and safe dose; and a “toxic dose” which is a higher dose level that can cause dangerous side effects. These doses are calculated based on the weight of your child.

I called Poison Control and this is what they said: for Motrin (ibuprofen), the therapeutic dose is 5-10 mg/kg. Since your child weighs 29 lbs. or 13 kg., the recommended dose is approximately 100 mg., which is 1 tsp. Although the 2 tsps. you gave is about 15 mg/kg., which is above the recommended dose, it is luckily well below the toxic dose which is 200 mg/kg. or 26 tsp. So Poison Control said not to worry about this minor overdose of Motrin. However, some other medications have narrower safety windows and a double dose, especially if repeated over the course of an illness, could be toxic.

This brings up many safety concerns around giving children medication. Why were you giving your child Motrin—was it for a fever? Was the medicine really necessary? Always read the label carefully to make sure you give your child the right dose. Read my articles titled: “Is Medicine Always Necessary?” and “Giving Medicine Safely.”